Kentucky, 2019

Flood in Kentucky, March 1 to 17, 2019

March 1 to 17, 2019 · NWS JKL · 1 event in 1 county or zone

Recent heavy rainfall and slow discharge from Buckhorn Lake resulted in continued flooding in and around the town of Confluence from the first of the month through March 17. This led to several homes continuing to be surrounded by flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Recent heavy rainfall and slow discharge from Buckhorn Lake resulted in continued flooding in and around the town of Confluence from the first of the month through March 17. This led to several homes continuing to be surrounded by flood waters. Nearby roadways, including Kentucky Highway 257, also experienced inundation into the middle of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 11:35 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 28, 11:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1135 PM EST Thu Feb 28 2019

.UPDATE...
Issued at 1135 PM EST THU FEB 28 2019

Did a quick update to the forecast to fine tune temperatures and
PoPs through the rest of the night. Retained a touch of freezing
rain or drizzle in the north and transitioned to mainly just
drizzle in the south. Also added in the latest obs and trends for
the T/Td grids. These updates have been sent to the NDFD and web
servers along with a fresh set of zones.

UPDATE Issued at 734 PM EST THU FEB 28 2019

Updated to ingest the latest observations, especially for
temperatures because they have cooled to around freezing in the
north. Thus, freezing rain is possible, mainly on the ridgetops.
However, only expecting potential impacts to elevated surfaces at
this time. Will continue to monitor this through the rest of the
evening.

UPDATE Issued at 648 PM EST THU FEB 28 2019

Heavier and more widespread rain has moved into eastern Kentucky
this evening. Have adjusted PoPs to account for the latest radar
trends. No other significant updates were needed beyond ingesting
the most recent observations and blending them into the forecast.
A new ZFP was not needed at this time. Updates have been sent to
NDFD and to the web.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 435 PM EST THU FEB 28 2019

The models have been consistent for the last day or so with the
upper level pattern, showing generally zonal flow over the Ohio
Valley with a couple progressive, small shortwaves. Current
surface analysis also depicts a surface front and low pressure
system over the Tennessee Valley. Both the upper level disturbance
and surface features to the south have led to scattered light
rain over eastern Kentucky so far today. However, more widespread
rain is on the way from for this evening. This rain will be fairly
short-lived as it is expected to taper off into tomorrow morning.
A surface high pressure will then build over the Great Lakes
region, bringing mostly dry weather for eastern Kentucky later
Friday through early Saturday. The exception to this will be in
the far southeast along the Tennessee and Virginia borders where
some slight chances for precipitation will be possible. Another
concern for the overnight will be the potential for some freezing
rain/drizzle in north-central Kentucky as well as areas in the far
northern Bluegrass. Have left mention of this out of the forecast
for now due to low confidence. However, temperature observations
will be monitored this evening and through the night to better
assess the potential for this and any impacts that may occur.

Due to cloud cover and ample moisture, temperatures are not
likely to drop drastically overnight. Expecting low 30s in the
north to around 40 degrees in the south. Highs tomorrow will be
similar to today, with the south actually slightly cooler. Highs
are expected to be in the low 40s in the north to around 50
degrees in the south. Temperatures overnight into Saturday morning
will then generally be in the mid 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 440 PM EST THU FEB 28 2019

Unseasonably cold temperatures will be the main feature of the
period. There is one significant wx system which will affect the
area during the weekend, with only a couple of minor events after
that.

Benign zonal flow will be in place on Saturday as the period starts.
A deep upper low will be over south central Canada in association
with an arctic air mass heading southward, and an upper level
southern stream impulse will be near the CA coast. As the impulse
quickly translates eastward, it will trigger surface low development
over TX Saturday night. It will zip east northeast, passing to our
south along the leading edge of the cold air mass, and it will tap
into gulf moisture. This will bring a potential of precip for our
area from late Saturday night to early Monday, with the highest POP
on Sunday. At this time, it appears it will be marginally cold
enough for a rain/snow combination at the onset, especially in our
northern counties. A change to rain is forecast during the day
Sunday. As the low passes and even colder air is pulled southward,
any remaining precip goes back to snow Sunday night. Although the
evolution of the system is not "written in stone," it does still
look like the bigger threat of heavier snow is just to our north.

Behind this system, unseasonably cold arctic air arrives. Highs on
Monday through Wednesday will struggle to even get to the freezing
mark, and lows will be in the teens (or possibly even single digits
in the coldest locations). A vorticity lobe rotating around an
established eastern CONUS trough could bring a few flurries or snow
showers Tuesday night. Temperatures will start to moderate on
Thursday as high pressure moves to our east. At the same time, some
form of remnants from a Pacific system move eastward and could lead
to precip on Thursday. The GFS and ECMWF both show some sort of
upper level system from this moving across the CONUS, but they
disagree on its strength and potential surface development. Have
only used slight chance POPs at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 648 PM EST THU FEB 28 2019

With heavier rains overspreading eastern Kentucky this evening,
MVFR CIGs as well as lower VIS in places were observed at
issuance. Expecting lower VIS in the heavier rains to continue
into the overnight. The rain will then taper off into the morning
hours. Some lingering light rain is possible in the east into
midday; but mostly dry conditions, except for a slight chance for
some rain along the Tennessee and Virginia borders, will take hold
through Friday afternoon. CIGs, however, will lower through the
overnight to low-end MVFR and to IFR by the morning. Expecting at
least MVFR conditions to then persist through the end of the TAF
period. North/northeast winds will generally be light through
Friday afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...CGAL
LONG TERM...HAL
AVIATION...CGAL
Hazardous weather outlook, Feb 28, 4:09 PM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 PM EST Thu Feb 28 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 PM EST Thu Feb 28 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a potential for light accumulating snow at times from
Sunday through early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CGAL/HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Leslie

When
March 1, 12:00 AM EST to March 17, 3:45 PM EST
Where
Leslie County, 0.17 mi N of Confluence to 0.26 mi SE of Confluence
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.273, -83.379

Local media, dispatch, and Emergency Management continued to report flooding issues in Confluence. Water inundation began back on February 21 as continued rounds of rainfall fell on saturated soils. Additionally, Buckhorn Lake rising to near record pool stage contributed to high water and flooding in Confluence as water was slowly discharged from Buckhorn Lake. Several homes and roads, including Kentucky Highway 257, were some of the entities that experienced inundation.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800416.